Nebraska, 2015Winter Storm in Nebraska, December 25 to 26, 2015
December 25 to 26, 2015 · NWS CYS · 7 events in 7 counties and zones
An intense, fast moving early season snowstorm produced heavy snowfall and gusty north winds of 25 to 40 mph to much of the western Nebraska Panhandle. The combination of falling snow and wind created very low visibilities and treacherous travel.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense, fast moving early season snowstorm produced heavy snowfall and gusty north winds of 25 to 40 mph to much of the western Nebraska Panhandle. The combination of falling snow and wind created very low visibilities and treacherous travel. Interstate 80 was closed from east of Kimball to Lodgepole. Snow totals ranged from six to twelve inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 4:52 PM MST, 4 hours 8 minutes earlier.
Area forecast discussion, Dec 25, 4:52 PM MST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MST FRI DEC 25 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 338 PM MST FRI DEC 25 2015
TONIGHT...OUR WINTER WEATHER ADVISORY LOOKS ON TRACK BASED ON THE
PROJECTED TRACK OF THE SHORTWAVE TROUGH ALOFT. THE MORNING RUNS
TRACK THE 700 MB LOW ACROSS NORTHERN COLORADO...THEN INTO WESTERN
NEBRASKA THIS EVENING. BASED ON THE TRENDS...AND THE SYSTEM TRACK
AND THE 500-300 MB AND 700-500 MB QG LIFT...WE ANTICIPATE THE
HEAVIEST SNOW TO FALL OVER OUR WESTERN NEBRASKA COUNTIES...SIMILAR
TO THE WEATHER PREDICTION CENTER GRAPHICS. WITH A POWDERY SNOW OF 15
OR 20 TO 1 RATIO...THERE COULD BE A FEW SNOWFALL AMOUNTS NEAR SIX
INCHES...PARTICULARLY OVER THE NORTHERN NEBRASKA PANHANDLE. GUIDANCE
SHOWS NORTH WINDS PICKING UP OVERNIGHT...ESPECIALLY EAST OF
INTERSTATE 25...THUS BLOWING SNOW AND REDUCED VISIBILITIES WILL
BECOME AN ISSUE. AFTER MIDNIGHT...SNOW WILL DECREASE IN COVERAGE AND
INTENSITY ACROSS SOUTHEAST WYOMING...THOUGH CONTINUING OVER WESTERN
NEBRASKA.
SATURDAY...SNOW QUICKLY ENDS OVER WESTERN NEBRASKA AS THE SYSTEM
MOVES AWAY FROM OUR REGION. BRISK NORTH WINDS WILL CONTINUE TO
PRODUCE BLOWING SNOW ALONG AND EAST OF INTERSTATE 25. QUITE COLD PER
700 MB TEMPERATURES AND PROGGED 1000-500 MB THICKNESSES.
SATURDAY NIGHT...ONE OF THE COLDEST...IF NOT THE COLDEST
...OVERNIGHTS OF THE SEASON THUS FAR WITH CLEARING SKIES...FRESH
SNOWPACK AND LIGHT WINDS AND THE COLD AIRMASS OVERHEAD.
FORTUNATELY...WINDS SHOULD BE RELATIVELY LIGHT...THOUGH WE MAY NEED
WIND CHILL ADVISORIES OR POSSIBLE WIND CHILL WARNINGS.
SUNDAY...SLOW WARMING TREND STARTS...THOUGH STILL COLD WITH FRESH
SNOWPACK AND HIGH ALBEDO...AND LIGHT SOUTH WINDS NOT PRODUCING MUCH
DOWNSLOPING WINDS.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 338 PM MST FRI DEC 25 2015
A LONGWAVE TROUGH WILL MAINTAIN HOLD OF THE CENTRAL CONUS
THROUGH THE MEDIUM RANGE PERIOD AND WILL KEEP THE FORECAST AREA
MOSTLY DRY AND ON THE COLD SIDE. TEMPS WILL REMAIN BELOW NORMAL
THROUGH THE WEEK UNDER H7 TEMPS THAT LOOK TO DROP TO MINUS 12 TO
MINUS 18C. MAINTAINED THE IDEA OF MAX TEMPS ROUGHLY 10 TO 20
DEGREES BELOW AVERAGE IN THIS PATTERN...WHILE OVERNIGHT LOWS WILL
HOVER IN THE SINGLE DIGITS TO BELOW ZERO READINGS. LOWS COULD BE
EVEN COLDER IF THE EXPECTED CLOUD COVER DOES NOT MATERIALIZE.
IN GENERAL...OVERNIGHT WIND CHILLS MAY DROP NEAR MINUS 20 DEGREES
IN SOME LOCATIONS WITHIN THE HIGH COUNTRY. NO MAJOR STORM SYSTEMS
ARE EXPECTED TO IMPACT THE REGION AS THE MAIN STORM TRACK WILL
REMAIN MOSTLY SOUTH OF OUR AREA. THE EXCEPTION WILL BE WEDNESDAY
WHEN SOME MOUNTAIN SNOW IS POSSIBLE AS A SHORTWAVE TROUGH SLIDES
SOUTH ACROSS WESTERN WYOMING AND STRENGTHENING LLVL WESTERLIES
INCREASE OROGRAPHIC LIFT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 452 PM MST FRI DEC 25 2015
CONDITIONS WILL CONTINUE TO EXPAND IN COVERAGE AND INTENSITY THIS
EVENING DUE TO SNOW. IFR/LIFR CONDITIONS ARE EXPECTED WITH THE
SNOW AT TIMES THROUGH TONIGHT. WINDS WILL BECOME NORTH-NORTHWEST
AND GUSTY OVERNIGHT AS WELL...WITH PERHAPS SOME LOCATIONS IN THE
PANHANDLE EXPERIENCING BLOWING SNOW CONDITIONS EARLY SATURDAY
MORNING. THE STORM SYSTEM WILL MOVE QUICKLY NORTHEAST TONIGHT AND
CONDITIONS SHOULD IMPROVE WEST TO EAST AFTER SUNRISE...ALTHOUGH
GUSTY WINDS WILL PERSIST THROUGH MID SATURDAY AFTERNOON.
&&
.FIRE WEATHER...
ISSUED AT 338 PM MST FRI DEC 25 2015
NO CONCERNS BASED ON PROJECTED WINDS AND HUMIDITIES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL 9 AM MST SATURDAY FOR WYZ101>103-
106>108-115>119.
WINTER WEATHER ADVISORY UNTIL 6 AM MST SATURDAY FOR WYZ104-105-
109>114.
NE...WINTER WEATHER ADVISORY UNTIL 9 AM MST SATURDAY FOR NEZ002-003-
019>021-054-055-095-096.
&&
SHORT TERM...RUBIN
LONG TERM...RJM
AVIATION...RJM
FIRE WEATHER...RUBINHazardous weather outlook, Dec 25, 7:50 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
750 AM MST FRI DEC 25 2015
WYZ101>119-261115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER
BASIN-SNOWY RANGE-LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE
RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
750 AM MST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF TODAY AND
TONIGHT. LIGHT TO MODERATE SNOW WILL FALL...PRODUCING 2 TO 5 INCHES
OF SNOW AT LOWER ELEVATIONS...WITH 6 TO 9 INCHES OVER THE MOUNTAINS.
BLUSTERY NORTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL
PRODUCE AREAS OF BLOWING SNOW AND REDUCED VISIBILITIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
NEZ002-003-019>021-054-055-095-096-261115-
DAWES-BOX BUTTE-SCOTTS
BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NORTH SIOUX-SOUTH SIOUX-
750 AM MST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM MID AFTERNOON THROUGH
MID MORNING SATURDAY. LIGHT TO MODERATE SNOW WILL FALL...PRODUCING 2
TO 5 INCHES OF SNOW. BLUSTERY NORTH WINDS OF 15 TO 25 MPH WITH GUSTS
TO 35 MPH WILL PRODUCE AREAS OF BLOWING SNOW AND REDUCED
VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO SIGNIFICANT WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.
RUBIN
Winter Storm, North Sioux
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- North Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to twelve inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, South Sioux
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Scotts Bluff
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Six inches of snow was reported six miles south of Gering. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Dawes
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- Dawes forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Four to eight inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Box Butte
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- Box Butte forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Four to eight inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Morrill
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- Morrill forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Five to nine inches of snow was reported countywide. Several county roads were impassable due to blowing snow and poor visibility.
Winter Storm, Cheyenne
- When
- December 25, 9:00 PM MST to December 26, 6:00 AM MST
- Where
- Cheyenne forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Six to ten inches of snow was reported countywide. Several county roads, as well as Interstate 80, were impassable due to blowing snow and poor visibility.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Tennessee, December 25 to 26, 20151 death · $553,000 · 18 events
- Flash Flooding and Flooding in Alabama, December 25 to 27, 20151 death · 25 events
- Tornadoes and Flash Flooding in Arkansas, December 25 to 28, 2015$340,000 · EF1 · 27 events
- Flash Flooding and Damaging Wind in Mississippi, December 25, 2015$1.3 million · 50 kt wind · 7 events
- Flash Flooding in West Virginia, December 25, 2015$825,000 · 8 events
- Tornado and Flash Flooding in Tennessee, December 25, 2015$60,000 · EF1 · 8 events
- Flash Flooding and Flooding in Kentucky, December 25, 2015$19,000 · 19 events
- Flash Flooding in Kentucky, December 25, 2015$35,000 · 3 events
- Winter Storm in South Dakota, December 25 to 26, 201524 events
- Dense Fog in Virginia, December 25, 201513 events
- Winter Weather in Nebraska, December 25 to 26, 201512 events
- Winter Storm in South Dakota, December 25 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619100, 619101, 619103, 619104, 619106, 619107, 619110.